Sore Throat in Children
Sore throats are common in children – and can be very annoying for them too. Whether it’s a little scratchy sore throat or something more painful, there’s plenty you can do to help your little one feel better.
Giving them medicine containing ibuprofen or paracetamol and following a few simple tips can do a lot to soothe a sore throat.
How do I know if my little one has a sore throat?
Look out for these common symptoms:
- enlarged and tender glands in their neck
- discomfort when they swallow
- their tonsils look swollen.
How can I help them feel better?
Medicines containing paracetamol or ibuprofen can help soothe your child’s painful throat, and have been trusted by generations of mums and dads to do just that. Here are your options:
Are they mainly suffering from a sore throat?
Try a paracetamol-based medicine, like CALPOL® Infant Suspension. It is suitable for most babies from 2 months.
Are they 6 years or older?
Then you could go for CALPOL® SIXPLUS™ Suspension, which also contains paracetamol.
Do they have a fever, too?
Do they also have a cough?
You could try giving them a simple cough syrup. For children over 1, CALCOUGH® Children’s Soothing Syrup helps calm a dry, tickly cough as well as soothe a sore throat.
For older children, soothe the soreness by giving them an ice pop to suck.
Some more simple tips
- Make sure your little one has plenty to drink – especially if they also have a fever.
- Give them cool, soft food to eat, and cool or warm liquids to drink. Food or drink that’s too hot can irritate their throat.
- Older children can suck lozenges or boiled sweets.
- Keep them away from smoky environments.
How long will it last?
- A sore throat usually clears up on its own after a few days.
- You might find that a dry, sore throat hangs around for a day or two before a cold kicks in.
When to call the doctor
Sore throats are very common in babies and young children, and they’re rarely anything to worry about but see your GP if:
- their sore throat doesn’t improve after a week
- they have a persistent fever that doesn’t respond to medication
- they suffer frequent recurring bouts of sore throat that don’t respond to painkillers
- they have difficulty swallowing enough fluids or saliva.
- The information on this page is not exhaustive. You know your child best, if you have any concerns about your child, you should contact your GP.
Contains paracetamol. From 6 years. Specially formulated for older children. For pain and fever relief.
Contact the NHS
For health advice and reassurance, 24 hours a day, 365 days a year.